Case Study: Hyperglycemia, concern for diabetic ketoacidosis, and type 1 diabetes History of present illness The patient is a 36-year-old man who has had type 1 diabetes for 15 years. He presents to the emergency room with hyperglycemia and concern for possible diabetic ketoacidosis after not taking his insulin for 3 days. The patient reports that he is currently homeless and has lost his supply of insulin, syringes, glucose meter, and related glucose testing supplies. Diabetes-related comorbidities/complications Hypertension, hyperlipidemia, retinopathy, and bipolar disorder Diabetes related history The patient states that at the time of his initial diagnosis with type 1 diabetes, he was hospitalized, with a glucose value >1000 mg/dL, and he was experiencing polyuria, polydipsia, and polyphagia. He reports that he has been on insulin since the time of his diagnosis, and he has never been prescribed oral agents for diabetes management. He recalls that glutamic acid decarboxylase (GAD) antibodies and a C-peptide level have been previously evaluated. GAD antibodies were positive, and C-peptide value was low, helping to confirm the diagnosis of type 1 diabetes Most recently, he has been using insulin glargine 55 units once daily, and insulin aspart per correction doses 3 times daily. There was an imbalance when comparing his basal and bolus insulin doses. When asked about meal doses of insulin aspart, the patient relates that he is currently homeless and eats when food is available, often snacking on bits of food throughout the day. He was not using a meal dose of insulin aspart, but he would use this insulin to correct for hyperglycemia. The patient has had previous episodes of diabetic ketoacidosis, for which he was hospitalized. With this episode of hyperglycemia, he is not experiencing any nausea, vomiting, or abdominal discomfort, and he appears well. The patient has no recent concerns for hypoglycemia. He reports that with past episodes of hypoglycemia, he experienced sweatiness and shakiness, for which he treated with juice or food. Laboratory values on admission • A1c: 11.3% • Creatinine: 0.9 mg/dL with eGFR >60 mL/min • Aspartate aminotransferase (AST): 17 U/L • Alanine aminotransferase (ALT): 14 U/L • Beta-hydroxybutyrate: 0.1 mmol/L • Bicarbonate: 25 mEq/L • Anion Gap: 14 mEq/L A patient with diabetic ketoacidosis is on an insulin drip of 50 units of regular insulin in 250 mL of normal saline. The current blood glucose level is 549 mg/dL. According to insulin protocol, the insulin drip needs to be changed to 8 units per hour. At what rate does the nurse set the pump? a. 40mL/hr b. 50mL/hr c. 60mL/hr d. 75mL/hr In a patient with hyperglycemia, the respiratory center is triggered in an attempt to excrete more carbon dioxide and acid, thus causing a rapid and deep respiratory pattern. What is the term for this respiratory pattern? a. Tachypnea b. Cheyne-Stokes respiration c. Kussmaul respiration d. Biot respiration What type of insulin is used in the emergency treatment of DKA and hyperglycemic-hyperosmolar nonketotic syndrome (HHNS)? a. NPH b. Lente c. Regular d. Protamine zinc Early treatment of DKA and HHNS includes IV administration of which fluid? a. Glucagon b. Potassium c. Bicarbonate d. Normal saline In which situations does the nurse teach a patient to perform urine ketone testing? Select all that apply a. Acute illness or stress b. When blood glucose levels are above 240 mg/dL. c. When symptoms of DKA are present d. To evaluate the effectiveness of DKA treatment e. When a diabetic patient is in a weight-loss program The nurse is caring for a diabetic patient in the ED. The patient’s lab values include serum glucose 353 mg/dL, positive serum ketones, and positive urine ketones. What complication does the nurse suspect? a. DKA b. HHS c. Hyperglycemia d. Hypoglycemia A nurse cares for a client experiencing diabetic ketoacidosis who presents with Kussmaul respirations. Which action should the nurse take? a. Administration of oxygen via face mask b. Intravenous administration of 10% glucose c. Implementation of seizure precautions d. Administration of intravenous insulin A diabetic patient has a serum glucose level of 824 mg/dL (45.7 mmol/L) and is unresponsive. After assessment of the patient, you suspect DKA rather than HHS based on the finding of A. polyuria. B. severe dehydration. C. rapid, deep respirations. D. decreased serum potassium. The elderly patient with type 2 diabetes mellitus presents to the clinic with a fever and productive cough. The diagnosis of pneumonia is made. You notice tenting skin, deep tongue furrows, and vital signs of 110/80 mm Hg, 120 beats/minute, and 24 breaths/minute. What assessment is important for you to obtain? A. Blood glucose B. Orthostatic blood pressures C. Urine ketones D. Temperature What is a finding in DKA that is not seen in hyperosmolar hyperglycemic syndrome (HHS)? A. Glucose level above 400 mg/dL B. Hyperkalemia C. Ketones in blood D. Urine output of 30 mL/hr Which assessment is the most sensitive indicator that the IV fluid administration may be too rapid when treating a patient with DKA and a history of renal disease? A. Pedal edema B. Tachypnea C. Urine output of 40 mL/hour D. Change in the level of consciousness The patient with type 1 diabetes arrives in the emergency department with a glucose level of 390 mg/dL and positive result for ketones. Vital signs are 110/70 mm Hg, 120 beats/minute, and 28 deep, sighing respirations/minute. What is the priority need for the patient? A. Oxygen B. Intravenous (IV) fluids C. Albuterol (Ventolin) D. Metformin (Glucophage) The patient presents to the emergency department with a glucose level of 400 mg/dL, ketone result of 2+, and rapid respirations with a fruity odor. What finding do you anticipate? A. pH below 7.30 B. Urine specific gravity below 1.005 C. High sodium bicarbonate levels D. Low blood urea nitrogen (BUN) level A client with a diagnosis of diabetic ketoacidosis (DKA) is being treated in the ER. Which finding would a nurse expect to note as confirming this diagnosis? A Elevated blood glucose level and a low plasma bicarbonate B Decreased urine output C Increased respirations and an increase in pH D Comatose state A nurse is caring for a client admitted to the ER with DKA. In the acute phase the priority nursing action is to prepare to: A Administer regular insulin intravenously B Administer 5% dextrose intravenously C Correct the acidosis D Apply an electrocardiogram monitor A client is in DKA, secondary to infection. As the condition progresses, which of the following symptoms might the nurse see? A Kussmaul’s respirations and a fruity odor on the breath B Shallow respirations and severe abdominal pain C Decreased respirations and increased urine output D Cheyne-Stokes respirations and foul smelling urine When a client is in diabetic ketoacidosis, the insulin that would be administered is: A Human NPH insulin B Human regular insulin C Insulin lispro injection D Insulin glargine injection Which adaptations should the nurse caring for a client with diabetic ketoacidosis expect the client to exhibit? Select all that apply: A Sweating B Low PCO2 C Retinopathy D Acetone breath E Elevated serum bicarbonate Which of the following methods of insulin administration would be used in the initial treatment of hyperglycemia in a client with diabetic ketoacidosis? A Subcutaneous B Intramuscular C IV bolus only D IV bolus, followed by continuous infusion Which of the following is not a sign or symptom of Diabetic Ketoacidosis? A. Positive ketones in the urine B. Oliguria C. Polydipsia D. Abdominal Pain
[Verified Answer]: Case Study: Hyperglycemia, concern for…
Need help with your Dosage Calculations & IV Flow case study or NCLEX preparation? Connect with a verified Nursing expert now.